Ramez N. Eskander, MD, discusses the importance of understanding and managing treatment-related adverse events, including ocular side effects, bleeding, and neuropathy, associated with the innovative therapy tisotumab vedotin in cervical cancer patients.
Ramez N. Eskander, MD: But in the same breath we [must] be knowledgeable about what patients might experience as treatment-related [adverse] effects on therapy. So, when we are talking about tisotumab vedotin, this antibody-drug conjugate that targets tissue factors, there were some prespecified adverse events of interest, ocular [adverse] effects, and there are specific ocular mitigation strategies. Bleeding. Why? Because tissue factor is part of the collaboration cascade and they wanted to make sure there were no significant bleeding events, and then neuropathy because the payload is a microtubule-disrupting payload.
And thankfully, when you looked across the board, particularly at bleeding and neuropathy, the majority were grade 1: so, 17% grade 1 neuropathy rate, 34% grade 1 bleeding epistaxis. And then you talked about ocular AEs, 25% grade 1 ocular adverse events, 27% grade 2. So, what does this mean? It means that we [must] be thoughtful and educate ourselves as providers or colleagues to understand what treatment-related adverse events may arise on therapy. And again, we’re thinking about those key ones. That neuropathy, the ocular treatment-related adverse events, grade 3 adverse events independent of that. Anemia, 1%. Asthenia, 1%. Pruritus, 1%. Very uncommon, which is reassuring as we look to employ this as a treatment strategy. But it’s key to educate our patients. It’s key to have a team that can help manage treatment-related [adverse] effects that come up, because the reality is that the patient is educated, prepared, and we have a treatment program that can help them get through the adverse event, they can stay on an effective treatment as long as they’re benefiting.
And really that’s the priority. What we don’t want is to have a patient come off treatment because of a treatment-related adverse event, although they’re benefiting from study. That would be disappointing for us because we would theoretically lose a therapeutic treatment opportunity. With respect to the ocular [adverse] effects for tisotumab vedotin, thankfully there is great education that’s provided—both available to us as providers, but also in the package insert for the medication that really details what needs to be done. Ophthalmic eye exams; they don’t have to be with an ophthalmologist, they can be with an optometrist or an ophthalmologist, whoever is available, and that’s visual acuity and slit lamp.
There [are] specific criteria for topical corticosteroid eye drops that can be used during therapy as well as vasoconstricting eye drops and lubricating eye drops. So lubricating eye drops, corticosteroid eye drops, and vasoconstricting eye drops. And cold caps. Patients apply cold caps to cover their eyes during therapy, and that helps reduce the risk of ocular adverse events. And again, important for lubricating eye drops. And if there’s anything else that could theoretically impact vision or cause greater irritation such as contact lenses, we try to educate our patients to avoid that. And I mentioned earlier, I just want to highlight again, that the innovaTV 301 press release was positive. The confirmatory trial that really helps innovaTV 204, we eagerly await the presentation of [those] data informing the benefit of tisotumab vedotin over physician’s choice chemotherapy.
Transcript is AI generated and edited for readability.